Alert archive / California / Wind Advisories in 2019

Wind Advisory 32, NWS Phoenix, AZ

October 26, 2019Imperial County, Riverside County, San Bernardino County, California; La Paz County, Arizona

NWS Phoenix, AZ issued this wind advisory at Oct 26, 2019, 1:48 PM PDT for Imperial County, Riverside County, San Bernardino County, California; La Paz County, Arizona. It took effect at Oct 27, 2019, 10:00 PM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 26, 2019, 1:48 PM PDT (20:48 UTC)
In effect from
Oct 27, 2019, 10:00 PM PDT
Expired
Oct 28, 2019, 10:00 AM PDT
In force
12 hr
Issued by
NWS Phoenix, AZ

Counties La Paz County, AZ, Imperial County, CA, Riverside County, CA, San Bernardino County, CA

The radar

The Yuma radar (KYUX), 164 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2019-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2019-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4393 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

236 
WWUS75 KPSR 262048
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
148 PM MST Sat Oct 26 2019

CAZ560-564-568>570-270900-
/O.NEW.KPSR.WI.Y.0032.191028T0500Z-191028T1300Z/
Joshua Tree NP West-Chuckwalla Mountains-Chiriaco Summit-
Palo Verde Valley-Chuckwalla Valley-
Including the cities of Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
Chiriaco Summit, Blythe, Palo Verde, Ripley, and Midland
148 PM PDT Sat Oct 26 2019

...WIND ADVISORY IN EFFECT FROM 10 PM SUNDAY TO 6 AM PDT MONDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Western portion of Joshua Tree National Park, 
  Chuckwalla Mountains, Chiriaco Summit, Palo Verde Valley and 
  Chuckwalla Valley.

* WHEN...From 10 PM Sunday to 6 AM PDT Monday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
5 follow-up statements
249 
WWUS75 KPSR 271011
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
311 AM MST Sun Oct 27 2019

CAZ560-564-568>570-272300-
/O.CON.KPSR.WI.Y.0032.191028T0500Z-191028T1300Z/
Joshua Tree NP West-Chuckwalla Mountains-Chiriaco Summit-
Palo Verde Valley-Chuckwalla Valley-
Including the cities of Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
Chiriaco Summit, Blythe, Palo Verde, Ripley, and Midland
311 AM PDT Sun Oct 27 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
6 AM PDT MONDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Western portion of Joshua Tree National Park, Palo 
  Verde Valley, Chiriaco Summit, Chuckwalla Valley and 
  Chuckwalla Mountains.

* WHEN...From 10 PM this evening to 6 AM PDT Monday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
512 
WWUS75 KPSR 272059
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
159 PM MST Sun Oct 27 2019

CAZ562-280400-
/O.NEW.KPSR.WI.Y.0033.191027T2059Z-191028T0400Z/
Imperial County Southwest-
159 PM PDT Sun Oct 27 2019

...WIND ADVISORY IN EFFECT UNTIL 9 PM PDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 9 PM PDT this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

AZZ530-281145-
/O.EXB.KPSR.WI.Y.0032.191028T0500Z-191028T1700Z/
Parker Valley-
Including the cities of Parker and Ehrenberg
159 PM MST Sun Oct 27 2019

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM MST
MONDAY...

* WHAT...North winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Parker Valley.

* WHEN...From 10 PM this evening to 10 AM MST Monday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ560-564-568>570-281145-
/O.EXT.KPSR.WI.Y.0032.191028T0500Z-191028T1700Z/
Joshua Tree NP West-Chuckwalla Mountains-Chiriaco Summit-
Palo Verde Valley-Chuckwalla Valley-
Including the cities of Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
Chiriaco Summit, Blythe, Palo Verde, Ripley, and Midland
159 PM PDT Sun Oct 27 2019

...WIND ADVISORY NOW IN EFFECT FROM 10 PM THIS EVENING TO 10 AM
PDT MONDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Palo Verde Valley, Chiriaco Summit, Western portion of 
  Joshua Tree National Park, Chuckwalla Valley and Chuckwalla 
  Mountains.

* WHEN...From 10 PM this evening to 10 AM PDT Monday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
803 
WWUS75 KPSR 280359
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
859 PM MST Sun Oct 27 2019

CAZ562-280500-
/O.EXP.KPSR.WI.Y.0033.000000T0000Z-191028T0400Z/
Imperial County Southwest-
859 PM PDT Sun Oct 27 2019

...WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING...

Winds will continue to decrease through late tonight as winds
become more north-northwesterly, but breezy conditions with gusts
up to 40 mph will persist for the next few hours.

$$

AZZ530-CAZ560-564-568>570-281600-
/O.CON.KPSR.WI.Y.0032.191028T0500Z-191028T1700Z/
Parker Valley-Joshua Tree NP West-Chuckwalla Mountains-
Chiriaco Summit-Palo Verde Valley-Chuckwalla Valley-
Including the cities of Parker, Ehrenberg, Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
Chiriaco Summit, Blythe, Palo Verde, Ripley, and Midland
859 PM MST Sun Oct 27 2019 /859 PM PDT Sun Oct 27 2019/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM MST /10 AM PDT/
MONDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...In Arizona, Parker Valley. In California, Palo Verde 
  Valley, Chiriaco Summit, Western portion of Joshua Tree 
  National Park, Chuckwalla Valley and Chuckwalla Mountains.

* WHEN...Until 10 AM MST /10 AM PDT/ Monday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
342 
WWUS75 KPSR 281010
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
310 AM MST Mon Oct 28 2019

AZZ530-CAZ560-564-568>570-281700-
/O.CON.KPSR.WI.Y.0032.000000T0000Z-191028T1700Z/
Parker Valley-Joshua Tree NP West-Chuckwalla Mountains-
Chiriaco Summit-Palo Verde Valley-Chuckwalla Valley-
Including the cities of Parker, Ehrenberg, Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
Chiriaco Summit, Blythe, Palo Verde, Ripley, and Midland
310 AM MST Mon Oct 28 2019 /310 AM PDT Mon Oct 28 2019/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM MST /10 AM PDT/
THIS MORNING...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...In Arizona, Parker Valley. In California, Palo Verde 
  Valley, Chiriaco Summit, Western portion of Joshua Tree 
  National Park, Chuckwalla Valley and Chuckwalla Mountains.

* WHEN...Until 10 AM MST /10 AM PDT/ this morning.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
311 
WWUS75 KPSR 281705
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1005 AM MST Mon Oct 28 2019

AZZ530-CAZ560-564-568>570-281815-
/O.EXP.KPSR.WI.Y.0032.000000T0000Z-191028T1700Z/
Parker Valley-Joshua Tree NP West-Chuckwalla Mountains-
Chiriaco Summit-Palo Verde Valley-Chuckwalla Valley-
Including the cities of Parker, Ehrenberg, Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
Chiriaco Summit, Blythe, Palo Verde, Ripley, and Midland
1005 AM MST Mon Oct 28 2019 /1005 AM PDT Mon Oct 28 2019/

...WIND ADVISORY HAS EXPIRED...

Windspeeds have tapered off across the advisory area.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Oct 26, 11:50 AM PDT, 1 hour 58 minutes earlier.

Area forecast discussion, Oct 26, 11:50 AM PDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1150 AM MST Sat Oct 26 2019

.UPDATE...Updated Aviation discussion.

&&

.SYNOPSIS...
Near normal temperatures will last through this weekend before
another dry weather system passes through the region late Sunday
into Monday. This system will bring breezy to locally windy
conditions on Sunday followed by a substantial cool down early
next week. High temperatures during the first half of next week
should end up in 70s while lows dip into the 40s in most areas.
Dry conditions will persist through the rest of next week with
temperatures gradually warming back to near normal by the end of
the week.

&&

.DISCUSSION...
The high amplitude synoptic pattern will continue into next week
with a dominant longwave trough overtaking much of the U.S.
starting Sunday. For today, our region will remain in between
weather systems with similar temperatures and atmospheric moisture
levels to yesterday. The next system will be approaching from the
north northwest today, eventually tracking through our region on
Sunday. Very little moisture will accompany this trough, but it
will invoke a minor Gulf surge Sunday morning with surface dew
points briefly spiking into the 40s and 50s across southwest
Arizona. Much of this surface moisture will mix out by Sunday
afternoon as the main shortwave trough moves southeastward into
northwest Arizona.

The main impact from the incoming trough will be the increase in
winds Sunday. Initially, gusty southwesterly winds will be seen in
most areas before winds turn out of the north to northwest behind
the advancing cold front progressing through the area beginning
Sunday evening. The strongest winds are still forecast for the
overnight hours Sunday night across the Lower CO River Valley with
lower elevations gusts to around 35 mph and ridgetop gusts
approaching 45 mph. The windy conditions and drying behind the
cold front will lead to an elevated fire danger threat across
southeast CA and southwest AZ, but RHs should generally remain
above critical fire weather thresholds.

A much cooler airmass will settle into the region starting Monday
as the shortwave trough exits well to the east, but the longwave
trough pattern will remain entrenched across the bulk of the
western and central U.S. Temperatures early next week will drop to
well below normal readings with highs Monday through Wednesday
mostly between 70-75 degrees and lows easily dropping below 50
degrees. Dry conditions, clear skies and light winds will result
in very efficient nocturnal cooling Monday night and Tuesday night
with some rural desert locations potentially seeing lows in the
upper 30s to lower 40s. Though there is more uncertainty by the
middle of next week, models are showing a reinforcing shortwave
trough digging southward into the Four Corners region sometime
next Tuesday into Wednesday. This should keep temperatures well
below normal through at least Wednesday before the pattern likely
breaks down beginning Thursday bringing temperatures back to near
normal by the end of next week.

&&

.AVIATION...Updated at 1850Z

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Light, diurnal winds and clear skies are anticipated today.
Westerly flow will increase Sunday ahead of a trough diving into
Nevada. While breezy southwesterly winds will ultimately develop
Sunday afternoon, a brief period of southerly crosswinds will be
possible at KPHX during the late morning/early afternoon, though
speeds will generally remain below 10 kt.

Southeast California/Southwest Arizona including KIPL and KBLH:
Breezy conditions are expected to develop Sunday afternoon ahead
of a trough diving into Nevada. Until then, a southerly wind will
likely persist at KBLH. Further south at KIPL, westerly winds will
increase this evening and continue through Sunday. Although the
latest TAFs do not depict any low clouds/fog, latest guidance is
suggesting a low, but discernible probability of low clouds or fog
at KIPL Sunday morning.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday:
Dry weather conditions with below normal highs will persist across
the region through the period with only a slight chance of light
showers over the S-Central AZ high terrain early on Monday. The
weather disturbance passing through the region will produce gusty
north winds Monday and result in elevated fire weather danger
across parts of SE CA, parts of the lower Colorado River Valley
and possibly a small part of SW AZ on that day. Winds for the rest
of the period should be mainly light and diurnally driven to
occasionally breezy during midweek. Expect afternoon min RH
percentages in the 6-12% range with poor overnight recoveries
across western districts and fair overnight recoveries elsewhere.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Kuhlman
AVIATION...Hirsch
FIRE WEATHER...Sawtelle/MO

Nearby

Wind Advisories in California, 2019Wind Advisories in Arizona, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.